Mississippi, 2022

Flash Flooding and Hail in Mississippi, March 18, 2022

March 18, 2022 · NWS JAN · 12 events in 5 counties and zones

Showers and thunderstorms developed in the warm, moist airmass south of a warm front. Some storms were severe and produced wind damage to portions of southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in the warm, moist airmass south of a warm front. Some storms were severe and produced wind damage to portions of southeast Mississippi. Flash flooding occurred as storms began to move over the same region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 17, 11:44 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 17, 11:44 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Jackson MS
1244 AM CDT Fri Mar 18 2022

...SEVERE STORMS NOW LIKELY ACROSS THE SOUTH TOWARD MORNING...

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
VFR conditions currently across all sites. Vis will begin to
lower around 8-9Z when -RA/SHRA/TSRA/VCTS starts to approach from
the west. RA and TSRA will become more wide spread through the
night and into the early morning. Winds will be southerly and
gusty(20-23kts) at times. Rain and storms should start to clear
from W to E starting around 14z./JNE/

&&

.DISCUSSION...
The main change to the forecast with the evening update was to
account for a greater confidence in the potential for a few strong
tornadoes across our southeast toward morning. Latest analysis
shows a little greater instability and ingredients for the
development of severe storms capable of producing tornadoes, a few
of which could be strong. Damaging wind gusts and large hail to
golf ball size are still possible as well mainly with the storms
south of the Interstate 20 corridor. Isolated severe storms are
possible north of Interstate 20. Local radars were still quiet at
mid evening but regional radars showed convection increasing over
western Louisiana and southern Arkansas. This activity is still
expected to increase in intensity and move into our western most
zones around midnight. Satellite imagery and surface analysis had
the nearly stacked low pressure system over western Oklahoma. This
system is still expected to track northeast toward the mid
Mississippi valley into Friday morning and drive a cold front
through our CWA. The severe storms will occur along and ahead of
the cold front. /22/

Prior discussion below:

Tonight through Tomorrow...
A storm system over the Red River Valley this afternoon will move
out into the mid Miss River Valley overnight, bringing showers and
thunderstorms associated with both the lifting warm front as well as
the subsequent cold front. With southerly winds out ahead of the
system, warmer air and moisture will increase instability both ahead
of and behind a weak warm front that lifts from the Gulf overnight.
In the early morning hours, the initial thunderstorms may remain
elevated, particularly north of the warm front...but with plenty of
deep shear, rotating updrafts are possible. There is increasing
evidence in the models that along the Gulf Coast and just inland,
the warm air and moisture advection into the region will potentially
erode any stable nocturnal BL, and allow the storms to become more
surface based, even in the early morning. Moisture and warm
temperatures spread further north along the eastern side of the FA
though for now, the slight remains along and south of I-20. Slight
risk of severe weather along and south of the I-20 corridor will
remain... and the south/southeast closer to more of a severe
concern....with enhanced risk just to the southeast. Though high
temperatures will range from the lower 70s in the extreme NW...to
the lower 80s (potentially warmer) in the SE anchored in the warm
sector early...those high temps will be reached early before cooler
and more stable air moves into the region. By mid afternoon,
temperatures have plummeted back down into the 50s in most
locations.

Friday night through much of next week ...

After cold frontal passage late in the day Friday, high pressure
will be in control for our weekend. Under the influence of upper
convergence behind the departing upper trough, skies will clear and
provide for clear skies and good opportunities for efficient rational
cooling at night. The drier air and lower cloud cover will however
allow day time temperatures to rebound quickly and the diurnal
temperature spread Saturday and Sunday could be 30-40 F from daytime
highs into overnight lows. While the night time temperatures will be
chilly, a freeze is not expected. Some frost could be possible over
the northeast and that potential will be monitored more closely once
we get the late week front out of the way.

Monday will be a transitional day as the upper ridge axis passes
over head and the surface high moves east. This will result in
increasingly southerly winds. By late Monday, boundary layer
recovery will be well underway ahead of the next weather system.

A deep upper trough will reach into the southwest US by Tuesday
morning, extending from a closed low center over the southern
plains. Multiple embedded local speed/vorticity maximums will rotate
through the cyclonic flow and the timing of these features will be
important in determining the specific timing, areal extent, and
severity of the potential severe weather event. Using a blended
model approach, the current forecast will call for a severe weather
threat across the entirety of our area with all hazards (wind, hail,
tornadoes) possible. The primary time frame will likely be during
the afternoon and into the evening  This will be driven by multiple
supportive parameters:

Dew points into the middle and upper 60s F, Afternoon highs in the
middle and upper 70s F, Falling surface pressures locally and
associated ageostrophic cross-isobaric boundary layer backing,
Large, clockwise curved hodographs supported by deep layer shear at
or above 50 kts, 0-1(3) km Storm Relative Helicity values at or
above 250 (300) m^2/s^2, ML(SB)CAPE  at or above 1200 (2000) J/KG,
and modest upper height falls.

In terms of potential mitigating influences, several concerns
exist. These include:
The possibility for convective timing issues as the nuance within
the embedded shortwave features could create significant forecast
challenges. In addition, the window for boundary layer recovery is
somewhat small and the warm sector could become narrow or pinched.
With rapid thermodynamic recovery expected, and relatively meager
CINH expected, warm air advection showers and cloudiness could
become fairly widespread which may limit the possibility for ideal
boundary layer destabilization. It continues to also be the case
that model guidance does not deepen the surface low much as it
becomes occluded underneath the closed upper low.

With significant uncertainty in the forecast, changes and updates
are likely in following forecast cycles. Despite the uncertainty,
confidence in a severe weather episode is somewhat higher than
typical for this range.

Following frontal passage late Tuesday, cooler and drier air will
move into the area. With the likelihood of occlusion of the surface
low, cyclonic curvature and friction-aided convergence could prevent
rapid clearing of cloud cover and could allow for some drizzle
before rain chances end.

By midweek, high pressure will be in control with seasonal, dry
conditions expected to close out the forecast period.

/86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       57  78  44  65 /  94  42   1   1
Meridian      55  80  45  66 /  85  73   4   1
Vicksburg     58  75  44  66 /  96  29   0   1
Hattiesburg   57  81  45  69 /  84  74   2   1
Natchez       59  75  43  66 /  95  30   0   1
Greenville    58  71  44  63 /  98  31   1   1
Greenwood     57  74  45  62 /  97  41   1   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JNE/HJS/22/LP
Hazardous weather outlook, Mar 17, 2:54 PM CST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
354 PM CDT Thu Mar 17 2022

ARZ074-075-LAZ007>009-MSZ018-019-025-027-034>036-040>042-182100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Carroll-Washington-Humphreys-Holmes-Issaquena-
Sharkey-Yazoo-
354 PM CDT Thu Mar 17 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Tonight, isolated severe thunderstorms are possible. Some
thunderstorms could produce hail up to quarter size and damaging
wind gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Severe thunderstorms are possible within the region on Tuesday.
This potential weather event is still several days away and the
timing and impacts will likely be adjusted in later forecasts.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Tuesday.

MSZ026-028>033-037>039-043>046-182100-
Grenada-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-
Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-
354 PM CDT Thu Mar 17 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Friday

Tonight through friday, isolated severe thunderstorms are
possible. Some thunderstorms could produce hail and damaging wind
gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Severe thunderstorms are possible within the region on Tuesday.
This potential weather event is still several days away and the
timing and impacts will likely be adjusted in later forecasts.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
and tonight through Friday.

LAZ015-016-023>026-MSZ047-048-053-059>061-182100-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-
Hinds-Claiborne-Jefferson-Adams-Franklin MS-
354 PM CDT Thu Mar 17 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, southwest Mississippi, and west
central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Tonight, severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail
up to the size of golfballs.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Severe thunderstorms are possible within the region on Tuesday.
This potential weather event is still several days away and the
timing and impacts will likely be adjusted in later forecasts.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Tuesday.

MSZ049>052-054>057-062>065-072-182100-
Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-
Lincoln-Lawrence-Jefferson Davis-Covington-Marion-
354 PM CDT Thu Mar 17 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Tonight

Mainly tonight, severe thunderstorms and tornadoes are possible.
Some thunderstorms could produce damaging winds to 60 mph and
hail up to the size of golfballs.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Severe thunderstorms are possible within the region on Tuesday.
This potential weather event is still several days away and the
timing and impacts will likely be adjusted in later forecasts.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
and tonight through Friday.

MSZ058-066-073-074-182100-
Clarke-Jones-Lamar-Forrest-
354 PM CDT Thu Mar 17 2022

This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Friday

Tonight through friday, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds to
60 mph and hail up to the size of golfballs.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Severe thunderstorms are possible within the region on Tuesday.
This potential weather event is still several days away and the
timing and impacts will likely be adjusted in later forecasts.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
and tonight through Friday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 18, 2:00 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
300 AM CDT Fri Mar 18 2022

MSZ036-037-042>044-049-050-180845-
Scott MS-Attala MS-Leake MS-Yazoo MS-Rankin MS-Madison MS-Holmes MS-
300 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of western Leake,
southeastern Holmes, northeastern Rankin, southwestern Attala,
northwestern Scott, northeastern Yazoo and Madison Counties through
345 AM CDT...

At 300 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Coxburg to Pocahontas.
Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ebenezer around 310 AM CDT.
  Canton, Pickens and Gluckstadt around 315 AM CDT.
  Goodman around 320 AM CDT.
  Goshen Springs around 325 AM CDT.
  Durant, Newport, Sharon and Pisgah around 330 AM CDT.
  Farmhaven around 335 AM CDT.
  Mcadams around 340 AM CDT.
  Kosciusko and Ludlow around 345 AM CDT.

Other locations impacted by these storms include Sallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3248 8968 3245 9024 3249 9025 3249 9034
      3296 9025 3316 8953
TIME...MOT...LOC 0800Z 256DEG 42KT 3291 9019 3249 9029

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

22
Special weather statement, Mar 18, 2:22 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
322 AM CDT Fri Mar 18 2022

MSZ054-061-062-180900-
Copiah MS-Lincoln MS-Franklin MS-
322 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of Lincoln, eastern
Franklin and southeastern Copiah Counties through 400 AM CDT...

At 321 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Glancy to Vaughn to Smithdale. Movement was
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Glancy and Loyd Star around 325 AM CDT.
  Martinsville around 330 AM CDT.
  Brookhaven, Hazlehurst and Gallman around 335 AM CDT.
  Crystal Springs and Wesson around 340 AM CDT.
  Bogue Chitto around 345 AM CDT.
  Enterprise, Hopewell and Ruth around 350 AM CDT.
  East Lincoln around 400 AM CDT.

Other locations impacted by these storms include Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 AM CDT for southwestern
Mississippi.

&&

LAT...LON 3135 9075 3153 9068 3182 9063 3202 9024
      3202 9022 3201 9023 3195 9019 3172 9024
      3157 9024 3135 9031
TIME...MOT...LOC 0821Z 239DEG 37KT 3180 9051 3156 9057 3132 9069

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TW
Special weather statement, Mar 18, 2:51 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
351 AM CDT Fri Mar 18 2022

MSZ049-054-055-062>065-180930-
Lawrence MS-Jefferson Davis MS-Covington MS-Copiah MS-Lincoln MS-
Rankin MS-Simpson MS-
351 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of southeastern Rankin,
Simpson, southeastern Lincoln, Lawrence, northwestern Covington,
eastern Copiah and Jefferson Davis Counties through 430 AM CDT...

At 351 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whites to Oma to near Jayess. Movement was
east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rockport, Harrisville and Whites around 355 AM CDT.
  Star and Union around 400 AM CDT.
  Pinola, Piney Woods, Shivers, Tilton and Robinwood around 405 AM
  CDT.
  Oak Vale and Arm around 410 AM CDT.
  Cato, Johns, Society Hill and Progress around 415 AM CDT.
  Magee and Sanatorium around 420 AM CDT.
  Mount Olive and Carson around 425 AM CDT.

Other locations impacted by these storms include New Hebron, Silver
Creek, Bassfield, Puckett, D'Lo, Braxton and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3157 9024 3171 9024 3196 9019 3205 9026
      3205 9023 3207 9023 3229 8973 3205 8973
      3204 8966 3178 8965 3178 8961 3143 8966
      3144 8982 3140 8983 3140 9004 3138 9004
      3135 9031
TIME...MOT...LOC 0851Z 254DEG 44KT 3202 9018 3175 9015 3137 9024

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TW
Special weather statement, Mar 18, 3:09 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
409 AM CDT Fri Mar 18 2022

MSZ037-038-044-045-050-181000-
Scott MS-Neshoba MS-Attala MS-Leake MS-Winston MS-
409 AM CDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of Leake, southeastern
Attala, southwestern Winston, northern Scott and Neshoba Counties
through 500 AM CDT...

At 409 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tuscola, or 7 miles south of Carthage, moving northeast at 70 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Madden and Dowdville around 420 AM CDT.
  Edinburg and Pearl River around 425 AM CDT.
  Philadelphia around 430 AM CDT.
  Stallo and Burnside around 435 AM CDT.
  Nanih Waiya around 445 AM CDT.

Other locations impacted by this storm include Noxapater, Tucker,
Walnut Grove, Redwater, Standing Pine, Lena and Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3275 8892 3239 8974 3260 8978 3264 8973
      3269 8973 3311 8936 3297 8891
TIME...MOT...LOC 0909Z 233DEG 62KT 3263 8956

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TW
Special weather statement, Mar 18, 3:36 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
436 AM CDT Fri Mar 18 2022

MSZ050-051-181000-
Scott MS-Newton MS-
436 AM CDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of western Newton and
southeastern Scott Counties through 500 AM CDT...

At 436 AM CDT, Doppler radar was tracking a strong thunderstorm near
Forest, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Lawrence around 445 AM CDT.
  Newton and Conehatta around 450 AM CDT.
  Decatur and Stratton around 455 AM CDT.

Other locations impacted by this storm include Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CDT for east central
Mississippi.

&&

LAT...LON 3222 8907 3223 8956 3243 8953 3258 8904
      3257 8904
TIME...MOT...LOC 0936Z 242DEG 52KT 3232 8941

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TW
Special weather statement, Mar 18, 3:36 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
436 AM CDT Fri Mar 18 2022

MSZ066-073-074-181015-
Jones MS-Lamar MS-Forrest MS-
436 AM CDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of northern Forrest,
northeastern Lamar and southeastern Jones Counties through 515 AM
CDT...

At 435 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Hattiesburg, moving northeast at 65 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hattiesburg, West Hattiesburg and Oak Grove around 440 AM CDT.
  Petal, Rawls Springs and Sunrise around 445 AM CDT.
  Eastabuchie and Macedonia around 450 AM CDT.
  Moselle around 455 AM CDT.
  Laurel, Ellisville and Ovett around 500 AM CDT.
  Tuckers Crossing around 505 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CDT for southeastern
Mississippi.

&&

LAT...LON 3124 8956 3173 8909 3161 8894 3148 8894
      3143 8900 3143 8914 3131 8915 3112 8936
TIME...MOT...LOC 0935Z 223DEG 55KT 3124 8942

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JC

The radar

The Mobile radar (KMOB), 123 km away, was scanning. The volume nearest the first event began at 09:46 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Forrest

When
March 18, 3:45 AM CST
Where
Forrest County, 0.59 mi E of Petal
Measured
1 in hail
Reported by
Public
Coordinates
31.350, -89.260

Nickel to quarter size hail fell.

Thunderstorm Wind, Covington

When
March 18, 3:55 AM CST
Where
Covington County, 3.13 mi NE of Ora
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
31.700, -89.530

A tree was blown down north of Collins.

Thunderstorm Wind, Jones

When
March 18, 4:20 AM CST
Where
Jones County, 1.89 mi WNW of Hoy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.760, -89.180

A tree was blown down.

Thunderstorm Wind, Jones

When
March 18, 4:25 AM CST
Where
Jones County, 0.91 mi NW of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.710, -89.140

A couple of trees were blown down in Laurel.

Thunderstorm Wind, Jasper

When
March 18, 4:29 AM CST
Where
Jasper County, 3.45 mi S of Heidelberg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.830, -89.000

A large tree was blown down and blocked both lanes of Highway 11 near the Jones/Jasper County line.

Thunderstorm Wind, Jones

When
March 18, 4:33 AM CST
Where
Jones County, Moselle
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
31.500, -89.280

A tree was snapped in Moselle.

Flash Flood, Covington

When
March 18, 4:45 AM CST to 5:30 AM CST
Where
Covington County, 0.73 mi ESE of Collins to 0.92 mi E of Collins
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.625, -89.539

Kola Road was flooded near the bridge.

Flash Flood, Jones

When
March 18, 4:55 AM CST to 7:00 AM CST
Where
Jones County, 1.19 mi SW of (Lul)hesler Fld Laur to 1.21 mi S of (Lul)hesler Fld Laur
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.658, -89.184

Pendorff Road was flooded.

Flash Flood, Jones

When
March 18, 5:05 AM CST to 7:00 AM CST
Where
Jones County, 1.33 mi SSW of Laurel to 0.9 mi SSE of Laurel
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.683, -89.141

Flooding occurred in Laurel on Leontyne Price Blvd. Multiple streets were flooded in town. A few vehicles stalled out from driving in flooded roads.

Flash Flood, Marion

When
March 18, 5:45 AM CST to 7:15 AM CST
Where
Marion County, 1.47 mi NNW of Columbia to 1.58 mi WSW of Columbia
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.270, -89.839

Multiple streets were flooded in Columbia, some were closed.

Flash Flood, Jones

When
March 18, 5:50 AM CST to 7:00 AM CST
Where
Jones County, 0.94 mi NNW of Walters to 0.75 mi N of Walters
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
31.643, -89.185

Flooding occurred near the intersection of Burnt Bridge Road and Palmer Road in Ellisville.

Flash Flood, Forrest

When
March 18, 6:15 AM CST to 7:30 AM CST
Where
Forrest County, 1.9 mi WNW of Macedonia to 1.97 mi W of Macedonia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.390, -89.210

Barrontown Road was flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009735, 1009736, 1009737, 1009738, 1009739, 1009740, 1009743, 1009741, 1009742, 1009744, 1010002, 1010003.